Hail, Lane
- When
- May 5, 3:50 AM CST
- Where
- Lane County, Dighton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -100.470
Low level moisture advecting north into western Kansas combined with an upper level disturbance to produce early morning thunderstorms. Some of these storms produced marginally severe hail in the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Low level moisture advecting north into western Kansas combined with an upper level disturbance to produce early morning thunderstorms. Some of these storms produced marginally severe hail in the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 5, 2:11 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 AM CDT MON MAY 5 2008 .DISCUSSION... DAYS 1-2... SUBTROPICAL JET WAS MOVING ACROSS THE SOUTHERN PORTIONS OF THE CONUS AT 00Z THIS EVENING. H5 LOW WAS INTENSIFYING OFF OF THE SOUTHERN CA COAST WITH HEIGHT FALLS OF 50 METERS AT OAKLAND, CA. H7 TEMPERATURES ACROSS SOUTHWEST KANSAS WERE IN THE SINGLE DIGITS ABOVE 0C AS PORTIONS OF NORTHERN KS WERE EXPERIENCING TEMPERATURES JUST BELOW 0C. H85 TEMPERATURES WERE IN THE TEENS ABOVE 0C ACROSS WESTERN KS WHILE READINGS TO THE EAST WERE SEVERAL DEGREES COOLER. GULF MOISTURE WAS ON THE RETURN ACROSS WESTERN TX, WITH THE HELP OF THE 30KT LOW LEVEL JET. 10C TO 14C DEWPOINTS WERE SURGING NORTHWEST AND HAD NOSED INTO MIDLAND, TX. MAIN FORECAST CONCERN WILL FOCUS ON SEVERE THUNDERSTORM CHANCES TODAY AND TUESDAY. MOISTURE CONTINUES TO SURGE NORTHWARD THIS MORNING. 04Z OBS ARE VERY SIMILAR TO NAM WITH DEWPOINTS ACROSS THE TX PANHANDLE AND WESTERN KS. GFS IS A BIT MORE MOIST EARLY ON AS IS THE ECMWF. ALREADY SEEING SOME THUNDERSTORMS DEVELOPING ACROSS WESTERN TX. NAM HAS A BIT STRONGER LOW LEVEL JET MOVING ACROSS THE AREA BY MORNING BUT ECMWF IS NOT FAR OFF. BOTH SHOW A 30 TO 40 KT LLJ MOVING INTO SOUTHWEST KANSAS BY 12Z THIS MORNING. MID LEVEL BAROCLINIC ZONE IS SITUATED NEAR SUBLETTE TO WAKEENEY AREA. THUNDERSTORMS COULD DEVELOP IN THIS VICINITY TOWARD MORNING. RADAR RETURNS ALREADY TRYING TO PICK UP A FEW ECHOS ACROSS THE REGION. STILL LOOKS VERY POSSIBLE THAT A FEW ELEVATED STORMS DEVELOP BY EARLY MORNING AS MOST UNSTABLE CAPE BY 12Z IS NEAR 1000 J/KG ACROSS THIS SECTION OF THE FA. BY 18Z, MODELS ARE IN AGREEMENT THAT MOST UNSTABLE CAPE REACHES 2000 J/KG. DURING THIS TIME, DEWPOINTS SHOULD BE IN THE 50S ACROSS THE FA. A DRYLINE WILL BE PRESENT ACROSS WESTERN COLORADO NEAR THE KS BORDER. THERE WILL BE A LITTLE MOVEMENT DURING THE DAYTIME. A FEW SUPERCELLS ARE EXPECTED TO FORM ALONG THE DRYLINE. UPPER FLOW WILL ALLOW THESE STORMS TO MOVE EAST INTO DEEPER MOISTURE. 0-6KM SHEAR IS IN EXCESS OF 40 KTS ACROSS SOUTHWEST KANSAS TODAY. ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN LEFTOVER BOUNDARIES FROM EARLIER CONVECTION. DRYLINE WILL RETREAT WEST TONIGHT. STORMS WILL MOVE ACROSS THE EASTERN FA OVERNIGHT. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN ACROSS THE CENTRAL PART OF THE FA WILL BUT WILL LEAVE WEST DRY. AS THE DRYLINE RETREATS WEST, HIGHER DEWPOINTS WILL FOLLOW. THIS WILL ALLOW TEMPERATURES TO REMAIN ON THE MILD SIDE ACROSS THE FA. GENERALLY, TEMPERATURES IN THE 50S AND 60S WILL BE LIKELY TONIGHT. BY TUESDAY, UPPER LOW WILL TRACK EAST FROM SOUTHERN CA. THIS WILL ALLOW S/WVS TO MOVE ACROSS SOUTHWEST KANSAS DURING THE AFTERNOON INTO THE EVENING. DEWPOINTS WILL CONTINUE TO BE IN THE 50S AND 60S AS THE DRYLINE BEGINS ITS MARCH EASTWARD. BY 18Z TUE, IT SHOULD BE INTO WESTERN PORTIONS OF THE FA. SEVERAL OUTFLOW BOUNDARIES FROM MONDAYS STORMS WILL BE ACROSS THE FA DURING THE DAY. IN ADDITION TO THESE BOUNDARIES IN ADVANCE OF THE DRYLINE, CAPES WILL IN EXCESS OF 2000 J/KG. SUPERCELLS WILL ONCE AGAIN BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. THIS TIME, THE ACTIVITY WILL BE A BIT FURTHER EAST. FROM DIGHTON TO GARDEN CITY TO LIBERAL AND EAST COULD SEE THUNDERSTORMS WILL LARGE HAIL AND DAMAGING WINDS. AGAIN, GIVEN THE BOUNDARIES FROM EARLIER STORMS, AN ISOLATED TORNADO IS POSSIBLE. AS THE SURFACE LOW INTENSIFIES AND MOVES EAST, SHOWERS AND THUNDERSTORMS WILL FILL IN ACROSS SOUTHWEST KANSAS. 310K ISENTROPIC LIFT WILL INCREASE DURING THE OVERNIGHT HOURS WITH SPECIFIC HUMIDITY VALUES IN EXCESS OF 7 G/KG. PRECIPITABLE WATER VALUES IN EXCESS OF 1 INCH WILL BE PRESENT ACROSS THE EASTERN PORTIONS OF THE FA. WILL CONTINUE WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS TUESDAY. TEMPERATURES WILL REMAIN MILD ONCE AGAIN AS PLENTY OF MOISTURE LINGERS ACROSS THE EASTERN FA. FURTHER WEST, AS THE SURFACE LOW MOVES EAST, COOLER AND DRIER CONDITIONS WILL TAKE HOLD. TEMPERATURES IN THE NORTHWESTERN FA COULD DIP INTO THE 40S TOWARD WEDNESDAY MORNING. DAYS 3-7... NUMERICAL MODELS REMAIN IN GENERAL AGREEMENT SINCE YESTERDAY INDICATING AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTING NORTHEAST ACROSS EASTERN NEW MEXICO AND INTO THE TEXAS AND OKLAHOMA PANHANDLES REGION BY MID DAY WEDNESDAY. THIS SYSTEM WILL BRING A THE POSSIBILITY FOR PRECIP ACROSS WESTERN KANSAS WEDNESDAY BEFORE IT EXITS THE REGION TO THE EAST BY THURSDAY. AT THE SURFACE, A DEVELOPING LOW PRESSURE CENTER WILL MOVE EAST ACROSS SOUTHWEST KANSAS AND THE PANHANDLES OF TEXAS AND OKLAHOMA DURING THE DAY WEDNESDAY. A LOW LEVEL SOUTHERLY FLOW WILL INITIALLY BE IN PLACE EARLY WEDNESDAY WHICH WILL ADVECT A FAIR AMOUNT OF MOISTURE INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. DEWPOINTS AT H85 RANGING UP INTO THE LOW TEENS(C) WILL PUSH NORTH WELL INTO CENTRAL KANSAS BEFORE WRAPPING AROUND THE LOW. THIS WILL GIVE EASTERN AND NORTHERN PORTIONS OF THE CWA A BETTER OPPORTUNITY FOR PRECIP...MAINLY IN WRAP AROUND CONDITIONS...THROUGH WEDNESDAY NIGHT AS THE SYSTEM TRACKS EAST OF THE FORECAST AREA. PLAN NO REAL CHANGE IN CURRENT POPS. EXPECT COOLER TEMPERATURES ON WEDNESDAY AS THE SURFACE LOW MOVES EAST SWITCHING WINDS TO THE NORTH BY AFTERNOON. INCREASED CLOUDINESS AND ANY PRECIP ACTIVITY WILL ALSO HELP KEEP TEMPERATURES DOWN. TEMPERATURES AT H85 WILL RANGE FROM THE LOWER TEENS(C) NORTHEAST TO THE MID TEENS(C) SOUTHWEST. A FAIRLY ZONAL FLOW ALOFT WILL SETTLE IN ACROSS THE CENTRAL PLAINS THROUGH THE END OF THE WEEK WHICH WILL ALLOW TEMPERATURES TO GRADUALLY WARM UP THROUGH FRIDAY. PLAN ON MAKING ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. && .AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE WILL PERSIST IN PORTIONS OF EASTERN COLORADO AND WESTERN KANSAS TODAY. EXPECT VFR CONDITIONS THROUGH THIS AFTERNOON WITH PERIOD OF HIGH CLOUDS AND SOUTHERLY WINDS. THE POSSIBILITY FOR A FEW ISOLATED THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EVENING NEAR ALL TAF SITES. MVFR CEILINGS MAY BE POSSIBLE IN OR AROUND ANY POSSIBLE STORM. WILL ONLY CARRY A MENTION OF CBS IN TAFS AT THIS POINT. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 61 84 57 / 30 30 40 60 GCK 84 60 85 55 / 20 20 40 40 EHA 84 58 86 55 / 20 20 20 30 LBL 84 61 86 56 / 30 30 30 40 HYS 81 61 82 57 / 30 30 60 60 P28 83 63 82 62 / 30 40 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN30/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 449 AM CDT MON MAY 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 449 AM CDT MON MAY 5 2008 /349 AM MDT MON MAY 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL LINGER NORTH OF A GARDEN CITY TO DODGE CITY TO LARNED LINE THIS MORNING. A FEW OF THESE STORMS COULD BRIEFLY REACH SEVERE LIMITS WITH HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THIS AFTERNOON. AS THESE STORMS MOVE EAST...THEY WILL INTERACT WITH BETTER MOISTURE. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY. ON TUESDAY...A DRYLINE WILL MOVE ACROSS WESTERN KANSAS. STORMS WILL DEVELOP ALONG THIS DRYLINE. THE POTENTIAL EXISTS FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. SEVERE WEATHER IS NOT ANTICIPATED WITH STORMS ON WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY NIGHT INTO SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 400 PM CST THIS AFTERNOON. SPOTTER ACTIVATION WILL ONCE AGAIN BE POSSIBLE ON TUESDAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 09:48 UTC.
10 hail. Local standard time, as filed.
Dime to nickel sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108616, 108617, 109242, 109243, 109244, 109245, 109246, 109247, 109248, 109249.